Lectures & Events

Search For Events:

 
September 2016
Wednesday
7
September
2016
CWRU Law School
5:00 PM - 7:30 PM
/Portals/0/NADevEventsImages/20160907_speed_networking_80.jpg
CWRU Law School
11075 East Blvd.
Cleveland, Ohio 44106
Thursday
8
September
2016
Moot Courtroom (A59)
12:00 PM - 1:00 PM
/Portals/0/NADevEventsImages/default_event_image_80.jpg
Speaker: Peter Eigen, founder of Transparency International
Free general admission  | 1 hour of in-person CLE credit, pending approval  |  Webcast live
Wednesday
14
September
2016
Moot Courtroom (A59)
4:30 PM - 5:30 PM
/Portals/0/NADevEventsImages/default_event_image_80.jpg
Speaker: Neal K. Katyal, Partner, Hogan Lovells, Paul & Patricia Saunders Professor of National Security Law, Georgetown University, and former Acting Solicitor General of the United States
Free general admission  | 1 hour of in-person CLE credit, pending approval  |  Webcast live
Friday
16
September
2016
Moot Courtroom (A59)
8:30 AM - 5:00 PM
/Portals/0/NADevEventsImages/default_event_image_80.jpg
Free general admission  | Approved for 5.5 hours of in-person CLE credit  |  Webcast live
Tuesday
20
September
2016
Moot Courtroom (A59)
5:30 PM - 7:00 PM
/Portals/0/NADevEventsImages/20160920_80.jpg
Speaker: Lawrence Douglas
Author and James J. Grosfeld Professor of Law, Jurisprudence, and Social Thought, Amherst College
Free general admission  | Approved for 1 hour of in-person CLE credit  |  Webcast live
Wednesday
21
September
2016
The City Club of Cleveland
8:30 AM - 9:30 AM
/Portals/0/NADevEventsImages/20160921_hill_80.jpg
Speaker: B. Jessie Hill
Associate Dean for Academic Affairs and Judge Ben C. Green Professor of Law
Free general admission  | Approved for 1 hour of in-person CLE credit  |  Webcast live
Friday
23
September
2016
Moot Courtroom (A59)
8:30 AM - 2:30 PM
/Portals/0/NADevEventsImages/default_event_image_80.jpg
Free general admission  | Approved for 4.5 hours of in-person CLE credit  |  Webcast live
October 2016
Wednesday
5
October
2016
Moot Courtroom (A59)
12:00 PM - 1:00 PM
/Portals/0/NADevEventsImages/default_event_image_80.jpg
Speaker: Kirk J. Nahra partner with Wiley Rein LLP
Free general admission  | 1 hour of in-person CLE credit, pending approval  |  Webcast live
Thursday
6
October
2016
Tinkham Veale University Center
8:30 AM - 5:00 PM
/Portals/0/NADevEventsImages/default_event_image_80.jpg
Free general admission  | Approved for 6 hours of in-person CLE credit  |  Webcast live
Thursday
6
October
2016
Moot Courtroom (A59)
6:00 PM - 7:00 PM
/Portals/0/NADevEventsImages/20161006_tolson_80.jpg
Speaker: Franita Tolson
Betty T. Ferguson Professor of Voting Rights, Florida State University College of Law
Free general admission  | Approved for 1 hour of in-person CLE credit  |  Webcast live
Thursday
13
October
2016
Moot Courtroom (A59)
4:30 PM - 5:30 PM
/Portals/0/NADevEventsImages/20161013_quick_80.jpg
Speaker: Nathan Quick
Trial Chambers, International Criminal Court
Free general admission  | Approved for 1 hour of in-person CLE credit  |  Webcast live
Friday
14
October
2016
Moot Courtroom (A59)
8:30 AM - 4:00 PM
/Portals/0/NADevEventsImages/default_event_image_80.jpg
Speaker: David J. Garrow, Distinguished Research Professor of History and Law, University of Pittsburgh
Pamela S. Karlan, Kenneth and Harle Montgomery Professor of Public Interest Law and Co-Director of the Supreme Court Litigation Clinic, Stanford University
Theodore M. Shaw, Julius L. Chambers Distinguished Professor of Law and Director of the Center for Civil Rights, University of North Carolina former Director-Counsel, NAACP Legal Defense and Education Fund
Free general admission  | 5 hours of in-person CLE credit, pending approval  |  Webcast live
Saturday
15
October
2016
Moot Courtroom (A59)
12:30 PM - 1:30 PM
/Portals/0/NADevEventsImages/default_event_image_80.jpg
Speaker: Jonathan H. Adler, Johan Verheij Memorial Professor of Law Director, Center for Business Law and Regulation, Case Western Reserve University School of Law
Free general admission  | Approved for 1 hour of in-person CLE credit  |  Webcast live
Tuesday
18
October
2016
Moot Courtroom (A59)
4:30 PM - 5:30 PM
/Portals/0/NADevEventsImages/default_event_image_80.jpg
Speaker: The Honorable Kathleen M. O'Malley
United States Court of Appeals for the Federal Circuit
Free general admission  | Approved for 1 hour of in-person CLE credit  |  Webcast live
Wednesday
19
October
2016
The City Club of Cleveland
8:30 AM - 9:30 AM
/Portals/0/NADevEventsImages/default_event_image_80.jpg
Speaker: Kevin C. McMunigal
Professor of Law
Free general admission  | Approved for 1 hour of in-person CLE credit  |  Webcast live
Friday
28
October
2016
Moot Courtroom (A59)
8:00 AM - 12:00 PM
/Portals/0/NADevEventsImages/default_event_image_80.jpg
Speaker: The Honorable Leo M. Gordon
U.S. Court of International Trade
Webcast live
Wednesday
9
November
2016
Moot Courtroom (A59)
4:30 PM - 5:30 PM
/Portals/0/NADevEventsImages/default_event_image_80.jpg
Speaker: Jonathan H. Adler, Johan Verheij Memorial Professor of Law Director, Center for Business Law and Regulation
Juscelino F. Colares, Schott-van den Eynden Professor of Law Associate Director, Frederick K. Cox International Law Center
Avidan Y. Cover, Associate Professor of Law, Director, Institute for Global Security Law and Policy
Jonathan L. Entin, David L. Brennan Professor of Law and Professor of Political Science
Richard Gordon, Director of the Financial Integrity Institute Associate Director of the Frederick K. Cox International Law Center Professor of Law
B. Jessie Hill, Associate Dean for Academic Affairs and Judge Ben C. Green Professor of Law
Joseph White, Luxenberg Family Professor of Public Policy Department of Political Science
Free general admission  | Approved for 1 hour of in-person CLE credit  |  Webcast live
Friday
11
November
2016
Moot Courtroom (A59)
8:30 AM - 5:00 PM
/Portals/0/NADevEventsImages/default_event_image_80.jpg
Free general admission  | 5.5 hours of in-person CLE credit, pending approval  |  Webcast live
Wednesday
16
November
2016
The City Club of Cleveland
8:30 AM - 9:30 AM
/Portals/0/NADevEventsImages/default_event_image_80.jpg
Free general admission  | Approved for 1 hour of in-person CLE credit  |  Webcast live
Saturday
19
November
2016
Moot Courtroom (A59)
10:00 AM - 12:15 PM
/Portals/0/NADevEventsImages/default_event_image_80.jpg
Speaker: Jonathan Gordon, Professor of Law and Associate Director, LLM Lawyering Skills Program
Jean McQuillan, Assistant Professor of Law
Andrew Pollis, Professor of Law
Cassandra Burke Robertson, Professor of Law
Free general admission  | 2 hours of in-person CLE credit, pending approval  |  Webcast live
February 2017
Friday
10
February
2017
Tinkham Veale University Center
8:30 AM - 5:00 PM
/Portals/0/NADevEventsImages/default_event_image_80.jpg
Free general admission  |  Webcast live
March 2017
Friday
3
March
2017
Tinkham Veale University Center
8:30 AM - 5:00 PM
/Portals/0/NADevEventsImages/default_event_image_80.jpg
Free general admission  |  Webcast live
Monday
6
March
2017
Moot Courtroom (A59)
4:30 PM - 5:30 PM
/Portals/0/NADevEventsImages/default_event_image_80.jpg
Speaker: Elisabeth Rosenthal
Columnist, The New York Times
Free general admission  | 1 hour of in-person CLE credit, pending approval  |  Webcast live
Thursday
9
March
2017
Moot Courtroom (A59)
4:30 PM - 5:30 PM
/Portals/0/NADevEventsImages/default_event_image_80.jpg
Speaker: Michael H. Posner
Jerome Kohlberg Professor Ethics and Finance
Professor Business and Society
Center for Business and Human Rights
NYU Stern School of Business
Free general admission  | 1 hour of in-person CLE credit, pending approval  |  Webcast live
Wednesday
22
March
2017
8:30 AM - 9:30 AM
/Portals/0/NADevEventsImages/default_event_image_80.jpg
Free general admission  | 1 hour of in-person CLE credit, pending approval  |  Webcast live
Creativity without Law
Sponsor
The Center for Law, Technology & the Arts Symposium
Arthur W. Fiske Distinguished Lecture Series
Co-sponsored by the Harvard University Berkman Center for Internet & Society
NOV 7, 2014
8:30 AM - 4:30 PM
Location
Moot Courtroom (A59)
CLE Credit
6 hours of in-person CLE credit available, pending approval
$100.00 for Case Law Alumni
$200.00 for all other attorneys

The event will focus on the growing body of scholarship examining the on-the-ground practices of creators and innovators. That scholarship challenges intellectual property orthodoxy by suggesting that incentives for creative production often exist in the absence of, or in disregard for, formal legal protections. Instead, many communities rely on evolving social norms and market responses to ensure creative incentives. From tattoo artists to medical researchers, Nigerian filmmakers to roller derby players, these communities demonstrate how creativity can thrive without legal incentives, and perhaps more strikingly, that some creative communities prefer self regulation to law. We will consider both the merits and limitations of this line of research. We expect the conference to offer important practical insights for lawyers who represent clients in creative fields, helping them understand doctrinal limits on IP protection as well as the non legal considerations that shape client motivations, expectations, and business decisions.
Additional Information
Advance Registration required.
CLE Credit Fee: $100/CWRU Law Alumni.
$200/Non-CWRU Law Alumni.
General registration free and open to the public.


Agenda
8:30 a.m. - 9:00 a.m. Registration/Breakfast
9:00 a.m. - 9:15 a.m. Welcome and conference overview
Aaron Perzanowski, Associate Professor of Law
Case Western Reserve University School of Law

Kate Darling, IP Research Specialist (MIT)
Fellow, Harvard Berkman Center for Internet & Society
Fellow, Yale Information Society Project
9:15 a.m. - 10:00 a.m. (45 minutes) Panel 1: Innovation in Food and Drink
Christopher Buccafusco, Associate Professor of Law
Co-Director of the Center for Empirical Studies
IIT Chicago-Kent College of Law

Matthew Schurers, Vice-President for Law & Policy
Computer & Communication Industry Association
Adjunct Professor for Law and Policy
Georgetown University School of Law
10:00 a.m. - 10:45 a.m. (45 minutes) Panel 2: Healthcare Innovation
Michael Mattioli, Associate Professor of Law
Indiana University School of Law

Katherine Strandberg, Alfred B. Engelberg Professor Law
New York University School of Law
10:45 a.m. - 11:00 a.m. Break
11:00 a.m. - 11:45 a.m. (45 minutes) Panel 3: Countercultural Creativity: Tattoos and Graffiti
Aaron Perzanowski, Associate Professor of Law
Case Western Reserve University School of Law

Marta Iljadica, Lecturer in Law
University of Southampton Law School
11:45 a.m. - 12:30 p.m. (45 minutes) Panel 4: Creative Strategies in the Nigerian and Adult Film Industries
Olufunmilayo B. Arewa, Professor of Law & Anthropology
University of California, Irvine

Kate Darling, IP Research Specialist (MIT)
Fellow, Harvard Berkman left for Internet & Society
Fellow, Yale Information Society Project
12:30 p.m. - 1:30 p.m. Lunch
1:30 p.m. - 3:00 p.m. (90 minutes) Panel 5: Parallels and Future Research
Benjamin Mako Hill, Assistant Professor
University of Washington Department of Communcation

Michael Madison, Professor of Law & Faculty Director
University of Pittsburgh School o f Law

Betsy Rosenblatt, Assistant Professor of Law
Director, Center for Intellectual Property
Whittier Law School
3:00 p.m. - 4:30 p.m. (90 minutes) Panel 6: Implications, Reform, and Critiques
David Fagundes, Professor of Law
Southwestern Law School

Malavika Jayaram, Lawyer
Fellow, Harvard Berkman Center for Internet and Society
Fellow, Centre for Internet and Society, Bangalore, India

Christopher Sprigman, Professor of Law
New York University School of Law

Jennifer Rothman, Professor of Law
Loyola Law School, Los Angeles
4:30 p.m. - 5:00 p.m. Final speaker summation, Q & A
Browse Lectures
Current LecturesPast Lectures


Get the latest news from CWRU Law directly to your inbox